Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Besov-Morrey spaces: Function space theory and applications to non-linear PDE

Author: Anna L. Mazzucato
Journal: Trans. Amer. Math. Soc. 355 (2003), 1297-1364
MSC (2000): Primary 35S05, 42B35; Secondary 76B03, 42C40, 35K55
Published electronically: December 5, 2002
MathSciNet review: 1946395
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper is devoted to the analysis of function spaces modeled on Besov spaces and their applications to non-linear partial differential equations, with emphasis on the incompressible, isotropic Navier-Stokes system and semi-linear heat equations. Specifically, we consider the class, introduced by Hideo Kozono and Masao Yamazaki, of Besov spaces based on Morrey spaces, which we call Besov-Morrey or BM spaces. We obtain equivalent representations in terms of the Weierstrass semigroup and wavelets, and various embeddings in classical spaces. We then establish pseudo-differential and para-differential estimates. Our results cover non-regular and exotic symbols. Although the heat semigroup is not strongly continuous on Morrey spaces, we show that its action defines an equivalent norm. In particular, homogeneous BM spaces belong to a larger class constructed by Grzegorz Karch to analyze scaling in parabolic equations. We compare Karch's results with those of Kozono and Yamazaki and generalize them by obtaining short-time existence and uniqueness of solutions for arbitrary data with subcritical regularity. We exploit pseudo-differential calculus to extend the analysis to compact, smooth, boundaryless, Riemannian manifolds. BM spaces are defined by means of partitions of unity and coordinate patches, and intrinsically in terms of functions of the Laplace operator.

References [Enhancements On Off] (What's this?)

  • [BC] H. Bahouri, J.- Y. Chemin, Équations de transport relatives à des champs des vecteurs non-lipschitziens et mécanique des fluides, Arch. Rational Mech. Anal. 127 (1994) no. 2, 159-181. MR 95g:35164
  • [BL] J. Bergh, J. Löfström, Interpolation Spaces. An introduction, Grundlehren der Mathematischen Wissenschaften 223, Springer-Verlag, Berlin-New York, 1976. MR 58:2349
  • [BRV] O. Blasco, A. Ruiz, L. Vega, Non-interpolation in Morrey-Campanato and block spaces, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 28 (1999) no. 1, 31-40. MR 2000c:46048
  • [Bo] J.-M. Bony, Calcul symbolique et propagation des singularités pour les équations aux dérivées partielles non linéaires, Ann. Sci. École. Norm. Sup. (4) 14 (1981) no. 2, 209-246. MR 84h:35177
  • [Bour] G. Bourdaud, Une algèbre maximale d'opérateurs pseudo-différentiels, Comm. Partial Differential Equations 13 (1988) no. 9, 1059-1083. MR 89g:47063
  • [Bour2] -, Analyse fonctionnelle dans l'espace euclidien, Publications Mathématiques de l'Université Paris VII 23, Université de Paris VII, U.E.R. de Mathématiques, Paris, 1986. MR 89a:46001
  • [Can] M. Cannone, Ondelettes, paraproduits et Navier-Stokes, Diderot Editeur, Arts et Sciences, Paris, 1995. MR 2000e:35173
  • [CX] Z. M. Chen, Z. Xin, Homogeneity criterion for the Navier-Stokes equations in the whole spaces, J. Math. Fluid Mech. 3 (2001), no. 2, 152-182. MR 2002d:76033
  • [ChM] A. J. Chorin, J. E. Marsden, A mathematical introduction to fluid mechanics, Texts in Applied Mathematics 4, Springer-Verlag, New York, 1990. MR 91e:76002
  • [CM] R. R. Coifman, Y. Meyer, Au delà des opérateurs pseudo-différentiels, Astérisque 57, Société Mathématique de France, Paris, 1978. MR 81b:47061
  • [Dn] R. Danchin, Existence globale dans des espaces critiques pour le système de Navier-Stokes compressible, Seminaire: Équations aux Dérivées Partielles, 1998-1999, Exp. no. XXI, École Polytech., Palaiseau, 1999.
  • [EM] D. G. Ebin, J. Marsden, Groups of diffeomorphisms and the notion of an incompressible fluid, Ann. of Math. 92 (1970) no. 2, 102-163. MR 42:6865
  • [Fe] P. Federbush, Navier and Stokes meet the wavelet, Comm. Math. Phys. 155 (1993) no. 2, 219-248. MR 94g:35171
  • [FJ1] M. Frazier, B. Jawerth, Decomposition of Besov Spaces, Indiana University Math. J., 34 (1985) no. 4, 777-799. MR 87h:46083
  • [FJ2] -, A discrete transform and decompositions of distribution spaces, J. Funct. Anal. 93 (1990), no. 1, 34-170. MR 92a:46042
  • [FK] H. Fujita, T. Kato, On the Navier-Stokes initial value problem. I, Arch. Rational Mech. Anal. 16 (1964), 269-315. MR 29:3774
  • [GM] Y. Giga, T. Miyakawa, Navier-Stokes flow in $\,\mathbb{R} ^{3}\,$ with measures as initial vorticity and Morrey spaces, Comm. Partial Differential Equations 14 (1989) no. 5, 577-618. MR 90e:35130
  • [GMO] Y. Giga, T. Miyakawa, H. Osada, Two-dimensional Navier-Stokes flow with measures as initial vorticity, Arch. Rational Mech. Anal. 104 (1988) no. 3, 223-250. MR 90i:35217
  • [Ho] L. Hörmander, Pseudo-differential operators and hypoelliptic equations. Singular Integrals (Proc. Sympos. Pure Math., Vol. X, Chicago, Ill., 1966), 138-183, Amer. Math. Soc., Providence, R.I., 1967. MR 52:4033
  • [JN] F. John, L. Nirenberg, On Functions of Bounded Mean Oscillation, Comm. Pure Appl. Math., 14 (1961), 415-426. MR 24:A1348
  • [Kr] G. Karch, Scaling in nonlinear parabolic equations, J. Math. Anal. Appl. 234 (1999) no. 2, 534-558. MR 2000h:35068
  • [Ka1] T. Kato, Strong $\,L^{p}$-solutions of the Navier-Stokes equation in $\,\mathbb{R} ^{m}\,$, with applications to weak solutions, Math. Zeit. 187 (1984) no. 4, 471-480. MR 86b:35171
  • [Ka2] -, Strong solutions of the Navier-Stokes equation in Morrey spaces, Boll. Soc. Brasil. Mat. (N.S.) 22 (1992) no. 2, 127-155. MR 93i:35104
  • [Ka3] -, The Navier-Stokes equation for an incompressible fluid in $\,\mathbb{R} ^2\,$ with a measure as the initial vorticity, Differential Integral Equations 7 (1994) no. 3-4, 949-966. MR 95b:35173
  • [KoT] H. Koch, D. Tataru,Well-posedness for the Navier-Stokes equations, Adv. Math. 157 (2001), no. 1, 22-35. MR 2001m:35257
  • [KY] H. Kozono, M. Yamazaki, Semilinear heat equations and the Navier-Stokes equation with distributions in new function spaces as initial data, Comm. Partial Differential Equations 19 (1994) no. 5-6, 959-1014. MR 95d:35077
  • [KY2] -, The Navier-Stokes equation with distributions as initial data and application to self-similar solutions. New trends in microlocal analysis (Tokyo, 1995), 125-141, Springer, Tokyo, 1997. MR 2000b:35200
  • [LMR] P.G. Lemarié-Rieusset, Some remarks on the Navier-Stokes equations in $\,\mathbb{R} ^{3}\,$, J. Math. Phys. 39 (1998), n. 8, 4108-4118. MR 99f:35163
  • [Lr] J. Leray, Etude de diverses équations intégrales nonlinéaires et de quelques problèmes que pose l'hydrodynamique, J. Math. Pures Appl., 12 (1933), 1-82.
  • [Lio] P.- L. Lions, Mathematical topics in fluid mechanics. Vol. 1. Incompressible models. Oxford Lecture Series in Mathematics and its Applications 3, Oxford Science Publications, The Clarendon Press, Oxford University Press, New York, 1996. MR 98b:76001
  • [MP] C. Marchioro, M. Pulvirenti, Mathematical theory of incompressible nonviscous fluids, Applied Mathematical Sciences 96, Springer-Verlag, New York, 1994. MR 94k:76001
  • [Ma] J. Marschall, Pseudodifferential operators with coefficients in Sobolev spaces, Trans. Amer. Math. Soc. 307 (1988) no. 1, 335-361. MR 89k:35262
  • [Maz1] A.L. Mazzucato, Analysis of the Navier-Stokes and Other Non-Linear Evolution Equations with Initial Data in Besov-Type Spaces, Ph.D. Thesis, University of North Carolina, Chapel Hill, NC, 2000.
  • [Maz2] -, Decomposition of Besov-Morrey spaces, to appear in the Proceedings of the Conference on Harmonic Analysis, AMS Series in Contemporary Mathematics.
  • [Me] Y. Meyer, Régularité des solutions des équations aux dérivées partielles non linéaires (d'après J.- M. Bony), Sem. Bourbaki, Vol. 1979/80, 293-302, Lectures Notes in Math. 842, Springer, Berlin-New York, 1981. MR 84c:35015
  • [Miy] T. Miyakawa, On Morrey spaces of measures: basic properties and potential estimates, Hiroshima Math. J., 20 (1990), 213-222. MR 91k:46021
  • [Pa] A. Pazy, Semigroups of linear operators and applications to partial differential equations, Applied Mathematical Sciences 44, Springer-Verlag, New York-Berlin, 1983. MR 85g:47061
  • [Pe] J. Peetre, On the theory of $\,\mathcal{L}_{p,\lambda}\,$ spaces, J. Functional Analysis 4 (1969), 71-87. MR 39:3300
  • [Ru1] T. Runst, Paradifferential operators in spaces of Triebel-Lizorkin and Besov type, Z. Anal. Anwendungen 4 (1985) no. 6, 557-573. MR 87c:35038
  • [Ru2] T. Runst, Pseudodifferential operators of the ``exotic'' class $\,L^{0}_{1,1}\,$ in spaces of Besov and Triebel-Lizorkin type, Ann. Global Anal. Geom. 3 (1985) no. 1, 13-28. MR 87d:47065
  • [SaT] M. Sable-Tougeron, Régularité microlocale pour des problèmes aux limites non linéaires, Ann. Inst. Fourier (Grenoble) 36 (1986) no. 1, 39-82. MR 88b:35021
  • [ST] R. Schrader, M. E. Taylor, Semiclassical asymptotics, gauge fields, and quantum chaos, J. Functional Analysis 83 (1989) no. 2, 258-316. MR 90i:58198
  • [SeSo] A. Seeger, C. D. Sogge, On the boundedness of functions of (pseudo-) differential operators on compact manifolds, Duke Math. J. 59 (1989) no. 3, 709-736. MR 91d:58244
  • [SiT] W. Sickel, H. Triebel, Hölder inequalities and sharp embeddings in function spaces of $B^{s}_{pq}$ and $F^{s}_{pq}$ type, Z. Anal. Anwendungen 14 (1995) no. 1, 105-140. MR 96h:46062
  • [Tat] D. Tataru, Local and global results for wave maps. I., Comm. Partial Differential Equations 23 (1998), no. 9-10, 1781-1793. MR 99j:58209
  • [Tay1] M. E. Taylor, Partial Differential Equations, Applied Mathematical Sciences 115, 116, 117, Springer-Verlag, New York, 1996. MR 98b:35002b; MR 98b:35003; MR 98k:35001
  • [Tay2] -, Pseudodifferential operators and nonlinear PDE, Progress in Mathematics 100, Birkhäuser, Boston, MA, 1991. MR 92j:35193
  • [Tay3] -, Analysis on Morrey Spaces and applications to Navier-Stokes and other evolution equations, Comm. Partial Differential Equations 17 (1992) no. 9-10, 1407-1456. MR 94b:35218
  • [Tay4] -, Pseudodifferential Operators, Princeton Mathematical Series 34, Princeton University Press, Princeton, N.J., 1981. MR 82i:35172
  • [Tay5] -, Noncommutative harmonic analysis, Mathematical Surveys and Monographs 22, American Mathematical Society, Providence, R.I., 1986. MR 88a:22021
  • [Tay6] -, Microlocal analysis on Morrey spaces, Singularities and oscillations (Minneapolis, MN, 1994/1995), 97-135, IMA Vol. Math. Appl., 91, Springer, New York, 1997. MR 99a:35010
  • [Tem] R. Temam, Navier-Stokes equations. Theory and numerical analysis, Studies in Mathematics and its Applications 2, North-Holland, Amsterdam-New York-Oxford, 1977. MR 58:29439
  • [To] R. Torres, Continuity properties of pseudodifferential operators of type $\,1,1\,$, Comm. Partial Differential Equations 15 (1990) no. 9, 1313-1328. MR 91m:47079
  • [Tr] F. Treves, Introduction to pseudodifferential and Fourier integral operators, The University Series in Mathematics, Plenum Press, New York-London, 1980. MR 82i:35173
  • [Trieb1] H. Triebel, Interpolation theory, function spaces, differential operators, North-Holland Mathematical Library 18, North-Holland, Amsterdam-New York, 1978. MR 80i:46032b
  • [Trieb2] H. Triebel, Theory of function spaces, Monographs in Mathematics 78, Birkhäuser-Verlag, Basel-Boston, 1983. MR 86j:46026
  • [Trieb3] -, Theory of function spaces. II, Monographs in Mathematics 84, Birkhäuser-Verlag, Basel, 1992. MR 93f:46029
  • [Uch] A. Uchiyama, A constructive proof of the Fefferman-Stein decomposition of $\,\text{BMO}(\mathbb{R} ^{n})\,$, Acta Math. 148 (1982), 215-241. MR 84h:42037
  • [Vi1] M. Vishik, Hydrodynamics in Besov spaces, Arch. Rational Mech. Anal. 145 (1998) no. 3, 197-214. MR 2000a:35201
  • [Vi2] -, Incompressible flows of an ideal fluid with vorticity in borderline spaces of Besov type, Ann. Sci. École Norm. Sup. (4) 32 (1999) no. 6, 769-812. MR 2000i:76008
  • [We] F. B. Weissler, Local existence and nonexistence for semilinear parabolic equations in $L^{p}$, Indiana Univ. Math. J. 29 (1980) no. 1, 79-102. MR 81c:35072
  • [Wu] J. Wu, Theory and applications of partial functional-differential equations, Applied Mathematical Sciences 119, Springer-Verlag, New York, 1996. MR 98a:35135
  • [Ya] M. Yamazaki, The Navier-Stokes equation in various function spaces, Amer. Math. Soc. Transl. 204 (2001), no. 2, 111-132.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 35S05, 42B35, 76B03, 42C40, 35K55

Retrieve articles in all journals with MSC (2000): 35S05, 42B35, 76B03, 42C40, 35K55

Additional Information

Anna L. Mazzucato
Affiliation: Department of Mathematics, Yale University, P.O. Box 208283, 10 Hillhouse Ave., New Haven, Connecticut 06520-8283

Keywords: Navier-Stokes equation, function spaces, Littlewood-Paley, pseudo-differential calculus, global analysis
Received by editor(s): September 24, 2001
Received by editor(s) in revised form: September 9, 2002
Published electronically: December 5, 2002
Additional Notes: This work was completed while the author was on leave from Yale University and visiting the Mathematical Sciences Research Institute (MSRI). Research at MSRI was supported in part by NSF grant DMS-9810361.
Article copyright: © Copyright 2002 American Mathematical Society